Kansas, 2005

High Wind in Kansas, April 5, 2005

April 5, 2005 · NWS GLD · 4 events in 4 counties and zones

Strong gradient winds of 40 mph with gusts to near 60 mph resulted in minor property damage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong gradient winds of 40 mph with gusts to near 60 mph resulted in minor property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 5, 1:30 AM MST, 10 hours 40 minutes earlier.

Area forecast discussion, Apr 5, 1:30 AM MST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MDT TUE APR 5 2005

.DISCUSSION...THE SHORT TERM FORECAST CONCERNS WILL BE
WIND/THUNDERSTORM POTENTIAL FOR THE FIRST PERIOD FOLLOWED BY WIND
AND PRECIPITATION COVERAGE THE SECOND AND THIRD PERIOD.

NAM/GFS/UKMET/ECMWF ARE IN PRETTY GOOD AGREEMENT WITH THE HANDLING
OF THE STORM SYSTEM MOVING INTO THE PLAINS TODAY AT THE SFC AND
ALOFT. THIS WILL LEAD TO A FORECAST VERY SIMILAR TO THE PREVIOUS
WITH LITTLE CHANGE IN POP/WEATHER.

WILL CONTINUE THE HIGH WIND WARNING AS THE LATEST NAM BUFKIT CROSS
SECTIONS WOULD SUPPORT 50+ KNOTS MIXING DOWN. THE GFS SUGGESTS THIS
IS OVERDONE WITH THE POTENTIAL FOR AROUND 40 KNOTS. EAST OF THE HIGH
WIND WARNING...A WIND ADVISORY WILL REPLACE THE HIGH WIND WATCH FOR
THE FIRST PERIOD. IN ADDITION...ANOTHER WIND ADVISORY WILL BE IN
EFFECT FOR ALL AREAS TONIGHT THROUGH WEDNESDAY. WESTERN COUNTIES MAY
FALL BELOW ADVISORY CRITERIA AROUND MIDDAY/EARLY AFTERNOON ON
WEDNESDAY...HOWEVER FOR SIMPLICITY BLANKETED THE ENTIRE AREA THROUGH
00Z THURSDAY.

THE PREVIOUS SHIFT HAD A GOOD HANDLE ON POPS/WX THROUGH THE FIRST
TWO PERIODS AND THE ONLY MAJOR CHANGE WAS TO LOWER POPS ACROSS THE
EASTERN HALF OF THE FORECAST AREA THROUGH 18Z TODAY AND KEEP THE 80
POP ACROSS THE ENTIRE FORECAST AREA FOR 18Z-00Z.

SOME CONCERN ABOUT A FEW WET SNOWFLAKES ACROSS WESTERN KIT CARSON
COUNTY...ESPECIALLY WEST OF HIGHWAY 59 LATE IN THE FIRST PERIOD...HOWEVER
NAM/GFS POINT SOUNDINGS DO NOT SUPPORT ANY MENTION AT THIS TIME.
AGREE WITH PREVIOUS SHIFT AND THINK ANY SIGNIFICANT SNOW WILL REMAIN
WEST OF FLAGLER ALONG THE PALMER DIVIDE.

THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST ALONG AND
EAST OF THE COLD FRONT WHICH IS EXPECTED TO BE ALONG A LINE FROM
TRENTON TO COLBY TO LEOTI AROUND 19Z WHERE AN ISOLATED SUPERCELL
WITH LARGE HAIL WILL BE POSSIBLE. INSTABILITY WILL DIMINISH RAPIDLY
AFTER 00Z AS SYSTEM MOVES INTO SOUTH CENTRAL KS/NORTH CENTRAL
OKLAHOMA. PLENTY OF MOISTURE WRAPS AROUND MID/UPPER LOW AND EXPECT
WIDESPREAD PCPN THE ENTIRE NIGHT ACROSS THE EASTERN THIRD OF THE
FORECAST AREA. THE PREVIOUS SHIFT HAD A GOOD HANDLE ON ENDING PCPN
FROM WEST TO EAST ON WEDNESDAY WITH LITTLE CHANGE EXPECTED.

DAYS 4 THROUGH 7...NO CHANGES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TUESDAY...HIGH WIND WARNING TWO ROWS OF COUNTIES CLOSEST TO
COLORADO OR NEAR AND WEST OF HIGHWAY 25. WIND ADVISORY ALL OTHER
COUNTIES EAST OF HIGHWAY 25. TUESDAY NIGHT AND WEDNESDAY...WIND
ADVISORY ALL COUNTIES.

.NE...TUESDAY...HIGH WIND WARNING DUNDY AND HITCHCOCK. WIND ADVISORY
RED WILLOW. TUESDAY NIGHT AND WEDNESDAY...WIND ADVISORY ALL COUNTIES.

.CO...TUESDAY...HIGH WIND WARNING ALL COUNTIES. TUESDAY NIGHT AND
WEDNESDAY...WIND ADVISORY ALL COUNTIES.

&&

MCGUIRE/BURKE
Hazardous weather outlook, Apr 5, 9:11 AM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1011 AM MDT TUE APR 5 2005

...HIGH WINDS AND POSSIBLE SEVERE WEATHER WILL OCCUR TODAY...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1011 AM MDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WIND WARNING IS IN EFFECT TODAY WEST OF HIGHWAY 83 WHILE
A WIND ADVISORY IS IN EFFECT EAST OF HIGHWAY 83. NORTH WINDS OF 30 TO
45 MPH WITH GUSTS TO 65 MPH WILL OCCUR IN THE WARNING AREA. THESE
WINDS WILL PRODUCE BLOWING DUST AND DIFFICULT DRIVING CONDITIONS.

SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A DRY LINE AFTER 2 PM
MDT (3 PM CDT) EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE.
ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT TO PRODUCE A FEW
SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH WINDS OF 25 TO 35 MPH WILL GRADUALLY DIMINISH FROM WEST TO
EAST BY WEDNESDAY AFTERNOON.

ANOTHER STORM SYSTEM WILL ARRIVE ON SATURDAY BRINGING A CHANCE FOR
THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED EAST OF A TRENTON NEBRASKA TO
LEOTI KANSAS LINE. ALSO...SPOTTERS SHOULD REPORT STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE.

MENTZER

In the hours before

Local storm report, Apr 5, 9:58 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     NON-TSTM WND GST CHEYENNE WELLS          38.82N 102.35W
04/05/2005  58 MPH           CHEYENNE           CO   MESONET

&&

MENTZER
Local storm report, Apr 5, 10:28 AM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1128 AM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     HIGH SUST WINDS  1 W YUMA                40.12N 102.74W
04/05/2005  40 MPH           YUMA               CO   MESONET

            SUSTAINED WINDS IN EXCESS OF 40 MPH FOR SEVERAL
            HOURS...WIND GUSTS TO 56 MPH.

1057 AM     NON-TSTM WND GST CHEYENNE WELLS          38.82N 102.35W
04/05/2005  58 MPH           CHEYENNE           CO   MESONET

&&

MENTZER
Special weather statement, Apr 5, 11:52 AM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1252 PM MDT TUE APR 5 2005

KSZ029-051915-
GOVE-
152 PM CDT TUE APR 5 2005

THE NATIONAL WEATHER SERVICE HAS RECEIVED THREE REPORTS OF A FUNNEL
CLOUD SOUTHEAST OF QUINTER KANSAS.  STRONG THUNDERSTORMS ARE
CURRENTLY AFFECTING GOVE COUNTY WITH THE MAIN THREAT BEING STRONG
WINDS...BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING.

MEHLE
Local storm report, Apr 5, 11:54 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     FUNNEL CLOUD     6 SE QUINTER            39.01N 100.15W
04/05/2005                   GOVE               KS   PUBLIC

&&

DLF
Local storm report, Apr 5, 11:58 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST CHEYENNE WELLS          38.82N 102.35W
04/05/2005  68 MPH           CHEYENNE           CO   PUBLIC

&&

DLF
Local storm report, Apr 5, 12:05 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             4 S QUINTER             39.01N 100.23W
04/05/2005  0.75 INCH        GOVE               KS   LAW ENFORCEMENT

&&

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Wallace

When
April 5, 12:10 PM MST to 2:10 PM MST
Where
Wallace forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

High Wind, Greeley

When
April 5, 1:00 PM MST to 3:00 PM MST
Where
Greeley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Pieces of siding blown off a house near Tribune.

High Wind, Cheyenne

When
April 5, 2:00 PM MST to 4:00 PM MST
Where
Cheyenne forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

High Wind, Sherman

When
April 5, 2:50 PM MST to 4:50 PM MST
Where
Sherman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

75-foot radio tower guy wire broke causing tower to lean over into power lines.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444303, 5444304, 5444305, 5444302.